Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 504, NWS Springfield, MO

August 18, 2003Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2003, 3:54 PM CDT for Phelps County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 3:54 PM CDT (20:54 UTC)
Expired
Aug 18, 2003, 4:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182054
SVRSGF
MOC161-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN CENTRAL MISSOURI

* UNTIL 445 PM CDT.

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A RAPIDLY DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
  PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
  STORM WAS LOCATED 11 MILES SOUTH OF ST. JAMES...OR 12 MILES 
  SOUTHEAST OF ROLLA...AND MOVING WEST AT 10 MPH. A SECOND SEVERE 
  THUNDERSTORM WAS LOCATED NEAR ST. JAMES.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
   ST. JAMES THROUGH 430 PM CDT.
   ROLLA BY 435 PM CDT.

SIMILAR STORMS THIS AFTERNOON HAVE HAD A HISTORY OF PRODUCING 
DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3801 9203 3806 9191 3805 9165 3815 9164
          3816 9154 3778 9151 3777 9181 3760 9182
          3760 9203

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:48 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 18, 2:48 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT MON AUG 18 2003

.DISCUSSION...
CHAOTIC AND UNORGANIZED FLOW HAS TRANSPIRED OVER MUCH OF THE LOWER
48.  MAIN BELT OF WESTERLIES IS POSITIONED SIMILAR TO WHAT
CLIMATOLOGY WOULD SUGGEST...ACROSS SOUTHERN CANADA.  MISSOURI VALLEY
REMAINS UNDER THE SUPPRESSION OF MID LEVEL HIGH PRESSURE AND
TEMPERATURES ARE CERTAINLY RESPONDING WITH MANY LOCATIONS REPORTING
TEMPERATURES IN EXCESS OF 100 THIS AFTERNOON.  A CUT OFF CIRCULATION
HAS MIGRATED AWAY FROM THE MAIN STEERING CURRENT AND NOW SPINNING
OVER THE ROCKIES OF COLORADO AND WYOMING.  THIS FEATURE WILL BE THE
PRIMARY FORECAST CHALLENGE AS UPPER LOW EJECTS ACROSS THE NORTHERN
PLAINS AND DRAGS A COLD FRONT THROUGH SOUTHERN MISSOURI THURSDAY
NIGHT INTO FRIDAY.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE
HEAT AND INSTABILITY THIS AFTERNOON.  NOT A WHOLE LOT OF MASS
CONVERGENCE ASSOCIATED WITH QUASI-STATIONARY BOUNDARY OVER THE
AREA...AND FEEL THAT MOST OF THIS ACTIVITY WILL DISSIPATE UPON
EVENING STABILIZATION.  FOR THIS REASON WILL INCLUDE A 30-40 POP WITH
THE ACTIVITY ENDING PRIOR TO MIDNIGHT.

MID LEVEL RIDGE BEGINS TO BREAK DOWN TONIGHT AND IT LOOKS AS THOUGH
THE AREA WILL EXPERIENCE ONE MORE DAY OF 100 DEGREE HEAT BEFORE
TEMPERATURES BEGIN TO GRADUALLY COOL OVER THE NEXT SEVERAL DAYS.
CUT OFF ENERGY OVER THE MOUNTAIN WEST WILL SHIFT INTO THE HIGH
PLAINS PRIOR TO EJECTING EAST ON THURSDAY.  AIRMASS REMAINS
RELATIVELY MOIST AND UNSTABLE...AND HAVE DECIDED TO MENTION SLIGHT
POPS FOR TOMORROW AND WEDNESDAY AFTERNOONS.  EXPECT HIT AND MISS
STORMS WITH MOST LOCATIONS REMAINING DRY.

WILL GO AHEAD AND EXTEND THE HEAT ADVISORY OUT THROUGH TOMORROW WITH THE
ANTICIPATION TO DISCONTINUE IT LATE TOMORROW NIGHT.  DUE TO
AFTERNOON BOUNDARY LAYER MIXING AND THE LACK OF EVAPOTRANSPIRATION
OF VEGETATED SURFACES...HUMIDITIES HAVE LOWERED INTO THE 30S WITH
HEAT INDICES REMAINING CLOSE TO DRY BULB TEMPS.  MOST LOCATIONS HAVE
NOT MET HEAT ADVISORY CRITERIA AND PROBABLY WILL NOT TOMORROW.
HOWEVER...HEAT INDICES OF 100 - 105 IN CONJUNCTION WITH A HEALTH
DEPARTMENT ISSUANCE OF A HEAT ADVISORY WARRANTS THE CONTINUATION
INTO TOMORROW.

LONG TERM (THURSDAY THROUGH SUNDAY)...
CUT OFF LOW CONTINUES TO ORGANIZE OVER THE HIGH PLAINS THROUGH THE
SHORT TERM...THEN GETS CAUGHT IN MAIN STEERING BELT AND EJECTS OVER
THE NORTHERN PLAINS IN THE LONG TERM.  SOME TIMING DIFFERENCES EXIST
IN MODEL OUTPUT WITH THE SPECTRAL MODELS INDICATING A MUCH MORE
EXTEMPORANEOUS PROGRESSION THAN GRID BASED CALCULATIONS.  AT THIS
POINT I SEE NO REASON TO SIDE WITH ONE OR THE OTHER SO FORECAST WILL
SUGGEST A COMPROMISE OF THE TWO AND EXPECT THE FRONT TO WEDGE INTO
SOUTHEAST KANSAS SOMETIME THURSDAY EVENING.  WILL EXTEND THE
PRECIPITATION CHANCES THROUGH THURSDAY NIGHT AND INTO FRIDAY
AFTERNOON.  THIS TIME OF YEAR...CONFIDENCE IS PRETTY LOW ON THE
SOUTHWARD TRAVERSAL OF BOUNDARY AND WOULD NOT BE SURPRISED TO SEE
IT HANG UP ACROSS NORTHERN ARKANSAS.

UPPER HIGH BUILDS BACK OVER THE MOUNTAIN WEST AS THE NATIONS MID
SECTIONS BECOMES UNDER THE INFLUENCE OF WEAK NORTHWEST FLOW ONCE
AGAIN.  SURFACE HIGH SETTLES OVER THE MID MISSISSIPPI RIVER VALLEY
ALLOWING FOR A CONTINUATION OF SLIGHTLY COOLER AND DRIER AIR
ADVECTION...LIMITING AIRMASS MODIFICATION INTO EARLY NEXT WEEK.
THEREFORE WILL CARRY A DRY FORECAST BEYOND FRIDAY.

&&

.AVIATION...
MUCH OF CENTRAL AND SOUTHWEST MISSOURI WILL BE DEALING WITH
ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND INTO THIS
EVENING.  DUE TO THE ISOLATED NATURE OF THIS ACTIVITY...HAVE NOT
INCLUDED ANY MENTION IN THE KSGF-KJLN TAFS.  TWEB ROUTES WILL HAVE
MENTION OF ISOLATED STORMS WITH AREAS OF MVFR CONDITIONS IN THE
VICINITY OF STORMS.  OTHERWISE PILOTS CAN EXPECT VFR CONDITIONS THE
NEXT 24 HOURS IN AREAS NOT AFFECTED BY STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH TUESDAY EVENING FOR AREAS ALONG AND
NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH TUESDAY EVENING FOR ALL KANSAS COUNTIES.

CRAMER
Hazardous weather outlook, Aug 18, 3:15 PM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES.

  SCATTERED THUNDERSTORMS...ISOLATED STORMS MAY BE SEVERE WITH:
    WIND GUSTS TO 65 MPH
    HAIL UP TO THE SIZE OF PEAS

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL
  EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON.

  SCATTERED THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST
  KANSAS AND ALL OF THE MISSOURI OZARKS THROUGH MIDNIGHT.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
  EVENING. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING
  WINDS THE PRIMARY THREAT.

  AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE
  MISSOURI VALLEY THIS AFTERNOON.  IN RESPONSE...TEMPERATURES
  WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS
  ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND
  FRIDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON.  SOME OF THESE
  STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME
  IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN
  POTENTIAL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION WILL NOT BE NECESSARY. SPOTTERS AND EMERGENCY MANAGERS
  ARE URGED TO RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
  WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER/IZZI

In the hours before

Local storm report, Aug 18, 2:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    7 SE LICKING              MO   60 MPH TSTM GUST
08/18/03   TEXAS                          PEA SIZE HAIL ALSO
                                          REPORTED. REPORTED BY
                                          PUBLIC.
Local storm report, Aug 18, 3:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BRADLEYVILLE              MO   .75 INCH HAIL
08/18/03   TANEY                          REPORTED BY PUBLIC.

0336 PM    3 S WASOLA                MO   65 MPH TSTM GUST
08/18/03   OZARK                          ONE INCH OF RAIN IT 30
                                          MINUTES AS WELL. REPORTED
                                          BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:27 PM CDTSevere Thunderstorm WarningSGFTexas48 min
Aug 18, 3:13 PM CDTSevere Thunderstorm WarningSGFTaney47 min
Aug 18, 3:17 PM CDTSevere Thunderstorm WarningSGFOzark43 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningSGFHickory44 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningSGFDallas, Greene59 min
Aug 18, 5:25 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair65 min
Aug 18, 5:50 PM CDTSevere Thunderstorm WarningSGFWright55 min
Aug 18, 6:13 PM CDTSevere Thunderstorm WarningSGFMcDonald62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.